# SDR 2023FA0000200

- Difficulty date: April 6, 2023
- Submitted: April 6, 2023
- Operation: General aviation
- Aircraft: N5017N
- Make and model: Boeing B-17G
- Aircraft serial: 4485740
- Aircraft time: 3,100 hours, 3,100 cycles
- Engine: Wright R1820*
- Propeller: Hamstd 23E50
- System (JASC): 5710 · Wing Main, Frame Structure
- Part: Wing Root
- Condition: Fractured
- Location: Zone 500
- Part time: 3,100 hours, 3,100 cycles
- Stage of operation: IN
- How discovered: E
- Nature of condition: Z
- Precautionary procedure: K

## Discrepancy

DURING GROUND PER-FLIGHT INSPECTION FOUND WING GAP FAIRING SCREWS TO BE TORN OUT. WING GAP FAIRINGS WERE REMOVED AND SUBSEQUENT INSPECTIONS FOUND THE SHEAR WEB ON THE LEFT FORWARD  SIDE TO BE SEPARATED AROUND THE WELD AREAS. THE AIRCRAFT WING WAS THEN REMOVED FOR FURTHER INSPECTION AND IT WAS FOUND THAT THE FORWARD LEFT LOWER TERMINAL WAS FOUND TO BE BROKEN THOUGH THE FIRST BOLT HOLE. ADDITIONAL INSPECTION WAS ACCOMPLISHED INCLUDING NDT USING EDDY CURRENT AND FLUORESCENT PARTICLE INSPECTION. THE FOLLOWING ITEMS WERE NOTED:  RIGHT LOWER FORWARD TERMINAL WAS FOUND TO BE CRACKED A THE FIRST BOLT HOLE,  RIGHT UPPER FORWARD SPAR TUBE FOUND CRACK IN THE FACE OF THE SPAR TUBE END.  RE-IDENTIFIED EXISTING CRACK IN THE RIGHT LOWER REAR SPAR TUBE FACE.  	LEFT WING FORWARD UPPER SPAR TUBE HAS SUBSURFACE DEFECT IN THE INNER FACE ABOVE THE BOLT HOLES (HIGH FREQ EDDY CURRENT).  LEFT WING FORWARD LOWER HAS DAMAGE ON THE INNER SURFACE CAUSED BY THE BROKEN TERMINAL MOVEMENT.  LEFT WING  UPPER AFT SPAR TUBE SHOWS TWO CRACKS IN THE FACE OF THE SPAR TUBE END.  LEFT WING LOWER REAR SPAR TUBE SHOWS CRACKS IN THE FACE OF THE SPAR TUBE END.  REMOVAL OF THE RIGHT AND LEFT HORIZONTAL STABILIZERS. OF THE EIGHT SPAR TUBE ATTACH FITTINGS TWO HAD CORROSION BEYOND SERVICEABLE LIMITS.
